Enhanced diffusivity and intercell transition layers in 2-D models of passive advection

Research output: Contribution to journalArticle

Abstract

A class of two-dimensional, isotropic, divergence-free vector fields is introduced and the effective diffusivity of the corresponding advection-diffusion equations is studied. These examples are very idealized flows, but they can be solved exactly in the limit Pe ≫ 1. Scaling laws D* ∝ D0(Pe)α are obtained, where D 0 = molecular diffusion, Pe = Peclet number, with exponents in the range 0 < α < 1, and examples of "stream functions" with logarithmic singularities for which D* ∝ D0Pe. The exponent α is related by a simple formula to the shape of the stream function along cell boundaries, suggesting that similar scaling laws should hold for more general 2-D closed-cell flows.

Original languageEnglish (US)
Pages (from-to)3209-3212
Number of pages4
JournalJournal of Mathematical Physics
Volume32
Issue number11
StatePublished - 1991

Fingerprint

Transition Layer
transition layers
Stream Function
Advection
Scaling Laws
Diffusivity
advection
scaling laws
diffusivity
Scaling laws
Exponent
exponents
Divergence-free Vector Fields
Advection-diffusion Equation
molecular diffusion
Peclet number
Cell
cells
divergence
Logarithmic

ASJC Scopus subject areas

  • Organic Chemistry

Cite this

Enhanced diffusivity and intercell transition layers in 2-D models of passive advection. / Avellaneda, Marco.

In: Journal of Mathematical Physics, Vol. 32, No. 11, 1991, p. 3209-3212.

Research output: Contribution to journalArticle

@article{c6195382e87448baa43ae1e334cca35f,
title = "Enhanced diffusivity and intercell transition layers in 2-D models of passive advection",
abstract = "A class of two-dimensional, isotropic, divergence-free vector fields is introduced and the effective diffusivity of the corresponding advection-diffusion equations is studied. These examples are very idealized flows, but they can be solved exactly in the limit Pe ≫ 1. Scaling laws D* ∝ D0(Pe)α are obtained, where D 0 = molecular diffusion, Pe = Peclet number, with exponents in the range 0 < α < 1, and examples of {"}stream functions{"} with logarithmic singularities for which D* ∝ D0Pe. The exponent α is related by a simple formula to the shape of the stream function along cell boundaries, suggesting that similar scaling laws should hold for more general 2-D closed-cell flows.",
author = "Marco Avellaneda",
year = "1991",
language = "English (US)",
volume = "32",
pages = "3209--3212",
journal = "Journal of Mathematical Physics",
issn = "0022-2488",
publisher = "American Institute of Physics Publising LLC",
number = "11",

}

TY - JOUR

T1 - Enhanced diffusivity and intercell transition layers in 2-D models of passive advection

AU - Avellaneda, Marco

PY - 1991

Y1 - 1991

N2 - A class of two-dimensional, isotropic, divergence-free vector fields is introduced and the effective diffusivity of the corresponding advection-diffusion equations is studied. These examples are very idealized flows, but they can be solved exactly in the limit Pe ≫ 1. Scaling laws D* ∝ D0(Pe)α are obtained, where D 0 = molecular diffusion, Pe = Peclet number, with exponents in the range 0 < α < 1, and examples of "stream functions" with logarithmic singularities for which D* ∝ D0Pe. The exponent α is related by a simple formula to the shape of the stream function along cell boundaries, suggesting that similar scaling laws should hold for more general 2-D closed-cell flows.

AB - A class of two-dimensional, isotropic, divergence-free vector fields is introduced and the effective diffusivity of the corresponding advection-diffusion equations is studied. These examples are very idealized flows, but they can be solved exactly in the limit Pe ≫ 1. Scaling laws D* ∝ D0(Pe)α are obtained, where D 0 = molecular diffusion, Pe = Peclet number, with exponents in the range 0 < α < 1, and examples of "stream functions" with logarithmic singularities for which D* ∝ D0Pe. The exponent α is related by a simple formula to the shape of the stream function along cell boundaries, suggesting that similar scaling laws should hold for more general 2-D closed-cell flows.

UR - http://www.scopus.com/inward/record.url?scp=0041740830&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0041740830&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:0041740830

VL - 32

SP - 3209

EP - 3212

JO - Journal of Mathematical Physics

JF - Journal of Mathematical Physics

SN - 0022-2488

IS - 11

ER -